Common type 2 diabetes medication may raise risk of bladder cancer
The type 2 diabetes medication pioglitazone may be associated with an increased risk of bladder cancer, according to a new review of Food and Drug Administration data conducted by a team of Italian researchers.
Previous investigations conducted by the pharmaceutical company that produces pioglitazone showed little statistical evidence to support a link to bladder cancer. However, since that time, reports of the disease occurring after taking the medication have continued to surface, which prompted the researchers to examine the relationship.
The team culled data from the Food and Drug Administration's Adverse Event Reporting System. This database contains information from patients and doctors who have had bad experiences with certain drugs. The researchers looked for reports of bladder cancer associated with any type 2 diabetes medications filed in the system between 2004 and 2009.
The results, which were published in the journal Diabetes Care
, showed that a disproportionately high number of bladder cancer reports followed the use of pioglitazone.
While the findings of the study support claims of increased bladder cancer risk from use of the medication, the researchers cautioned that their evidence has certain limitations. Dr. Elisabett Pulozzi, PhD, the University of Bologna researcher who led the study, told Reuters Health that information filed in the Adverse Events Reporting System is provided by doctors and patients on a completely voluntary basis and cannot constitute a representative sample.
Still, the findings suggest that further investigation may be warranted. Pulozzi said that epidemiological studies and other more specific clinical trials would be needed to assess the correlation.
These types of studies could also determine the reasons behind the possible connection. Pulozzi told the news source that pioglitazone works by activating particular types of receptors in cells. This process may make alterations that predispose the cells to becoming cancerous.